Changes in generic medication’s color, shape may lead to some patients failing to continue taking the medications.

2001-N~1The Washington Post (7/15, Dennis, 4.22M) reports that research published in the Annals of Internal Medicine suggests that changes in a generic medication’s color and shape may “be causing confusion among patients, leading some to stop taking much-needed medications.” The researchers “said the FDA perhaps should require the appearance of new generic drugs to match that of the original brand-name products. The effects, they wrote, are not just aesthetic but also ‘clinically relevant.’”

The Boston Globe (7/15, Salahi, 1.62M) reports that over “a two-refill period, the pill shape or color changed for 29 percent of patients.” The appearance “of statins changed most often among users while beta-blockers had the fewest changes.”

The Los Angeles Times (7/15, 3.46M) “Booster Shots” blog reports that “compared with those who continued to take their heart medications, those who lapsed were 30% more likely to have experienced a change in their medication’s shape or color.” The study indicated that “more than color changes, a reconfiguration of a pill’s shape raised the likelihood of a patient failing to adhere to his or her medication regimen.” MedPage Today (7/15, Yurkiewicz, 205K) and HealthDay (7/15, Norton, 5K) also cover the story.